Iowa, 2025

Hail in Iowa, August 16, 2025

August 16, 2025 · NWS ARX · 1 event in 1 county or zone

During the overnight hours on August 16th, a lone severe thunderstorm moved through Winneshiek County and produced quarter sized hail in Calmar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the overnight hours on August 16th, a lone severe thunderstorm moved through Winneshiek County and produced quarter sized hail in Calmar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 15, 11:45 PM CST, 28 minutes earlier. Its key messages:

  • Multiple rounds of storms, initially this evening, continue through Monday. Storms will be capable of heavy rainfall, potentially leading to localized flash flooding over the weekend primarily along and north of Interstate 90.
  • Strong to severe storms possible this afternoon into the overnight. Large hail and damaging winds will be the primary threats. Additional severe storm potential from Saturday through Monday.
  • Saturday heat indices from the middle 90s to around 100F south of Interstate 94.
Area forecast discussion, Aug 15, 11:45 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1245 AM CDT Sat Aug 16 2025

.KEY MESSAGES...

- Multiple rounds of storms, initially this evening, continue through
  Monday. Storms will be capable of heavy rainfall, potentially
  leading to localized flash flooding over the weekend
  primarily along and north of Interstate 90.

- Strong to severe storms possible this afternoon into the
  overnight. Large hail and damaging winds will be the primary
  threats. Additional severe storm potential from Saturday
  through Monday.

- Saturday heat indices from the middle 90s to around 100F south
  of Interstate 94.

&&

.DISCUSSION...
Issued at 136 PM CDT Fri Aug 15 2025

Today - Tonight: Severe Storms Possible

Early this afternoon, a small complex of storms continues to move
east out of Nebraska and into northwestern Iowa. As daytime heating
continues to destabilize the area downstream across north-central
and northeastern Iowa, this complex is expected to at least maintain
its intensity. With a convectively enhanced upper level shortwave
trough and vort max in the region, its hard to see a scenario
where this complex just dies out, as some CAMs have leaned
towards in the latest runs. SBCAPE values are expected to climb
into the 1500-3000+ J/kg by mid afternoon as convective
temperatures are breached. Given the more linear mode expected,
the damaging wind risk looks to be more pronounced with DCAPEs
already over 1000 J/kg across the area.

Given how poorly the CAMs have been handling this earlier
convection, not totally sure if and how activity later in the
afternoon will play out. Current indications are that storms would
fire across the region given a strengthening low level jet and
continued warm air advection into the region. These storms could
produce a marginal large hail threat with decent mid level lapse
rates in the 7-8 deg C/km and relatively "shallow" warm cloud depths
between 3-4 km. Bulk shear remains better along and north of I-90
around 35-45 kts.

Overall confidence with storms today is low given how likely it
appears that initial convection will play an impact in location
and potential intensity of subsequent convection and how poor
the short term run-to-run consistency has been as well as poor
initialization noted in the 15.12Z HREF suite. A common theme
for the forecast this week will be how previous convection
impacts the subsequent convection and hence the low confidence
this provides as small deviations in the initial forecast could
cause significant differences in the anticipated outcome.

Saturday: Multiple Rounds of Heavy Rain Possible, Heat Concerns?

Our area is expected to be at the crest of an upper level ridge
centered across much of the Central and Southeastern CONUS. A
frontal boundary is expected to become quasi-stationary over our
area this weekend, providing a focus for convection and
moisture across the region. Where exactly this front stalls out
and moves will ultimately require near-term updates and will
impact the axis of heaviest rainfall across our area.

The first bout of heavy rain looks to come from an MCS trekking
across much of Minnesota into Wisconsin late tonight into tomorrow
morning. This system looks to be progressive overall but storms will
likely be efficient rainfall producers with pWats in the 1.5-2+
inch range, which would be nearing SPC climatological maxima
(KDVN). The next round of heavy rain would likely come from
showers and storms forming in the vicinity of the frontal
boundary. Where the frontal boundary stalls out post-MCS will be
of great importance as this will impact shower and storm
chances during the afternoon. The severe threat remains limited
overall as the best shear (30-50 kts) will be displaced to the
north of the best instability south of the boundary (2000-4000
J/kg SBCAPE). There looks to be a narrow corridor where these
overlap in the vicinity of the front so will need to monitor
short term trends to establish whether a severe threat appears
more likely. Currently, SPC has us in a Day 2 Marginal Risk
across the entire Upper Mississippi Valley due to significant
uncertainty on all fronts.

South of the boundary, heat will be a concern tomorrow with dew
points in the low to mid 70s and ambient temperatures in the
upper 80s to near 90. Heat indices, especially across
northeastern Iowa, will be in the mid 90s to potentially around
103. Have held off on heat headlines for now due to uncertainty
in convection as that could certainly play a role in how
effective diurnal heating is tomorrow afternoon. If one is
eventually needed, northeastern Iowa looks to be the only place
to potentially see heat indices exceed the 100 degree mark for
3+ hours tomorrow afternoon.

Sunday and Beyond: More Chances for Heavy Rain through Monday, Drier
and Cooler by mid-week

Unfortunately, the forecast for Sunday into Monday looks to be much
of a rinse and repeat from Saturday. Previous convection is going to
impact how the quasi-stationary front sloshes around and where that
front ends up will be the best place to see some action. Convection
will likely push it south and diurnal recovery through the day will
push it back north. Storms that develop will continue to be
efficient rainfall producers with ample warm cloud depths and
pWats potentially surging over 2 inches as moisture pools along
the frontal boundary with continued moisture transport into the
area. Still believe that the best area for higher QPF totals
will be along and north of I-90 where 1.5+ inches through Monday
appear very possible. Localized amounts will likely be higher
especially if we see repeated activity over the same area and
given the ample rainfall from earlier this week and last week,
this slightly increases flooding concerns with the soils not
able to take quite as much in some locations (notably Grant
County and portions of West Central Wisconsin).

Severe potential remains uncertain at this time but certainly
possible, especially later Sunday into Monday with a potential
MCS type feature moving across the area. DCAPEs look to be
robust and low level lapse rates steep in the 7-8 deg C/km
range. Don't want to sound like a broken record but previous
convection is going to impact potential severity/location of
these storms and will need to be monitored going forward.

Rain chances look to come to an end during the day on Tuesday as the
boundary finally starts to make some meaningful southward progress.
In the upper levels, ridging builds across the eastern Rockies,
putting us in northwest flow aloft. This also looks to allow weak
surface high pressure to seep south into the area. Temperatures
Tuesday and beyond look seasonable in the upper 70s to low 80s with
near zero rain chances through the end of the work week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1245 AM CDT Sat Aug 16 2025

Storms have exited the region leaving behind VFR conditions
through the rest of the overnight, however expecting storms to
move through the region by the morning hours on Saturday.
Currently, much of the recent CAMs have both KLSE and KRST on
the extreme southern end of the convective line so still quite a
large amount of uncertainty on if IFR conditions and TSRA will
reach either terminal. As a result, have continued with a prob30
during the morning hours and will continue to monitor how
storms current over the Dakotas trend. Otherwise, NBH guidance
supports a brief period of MVFR cigs to be possible across
portions of southeast MN during the late morning before trending
VFR by the afternoon. VFR conditions expected through the
evening until storms begin to develop right around 06z. Winds
will generally remain under 10 kts outside of any thunderstorms
through much of the TAF period, but will observe a shift during
the evening from southerly to easterly as a boundary nudges
southward.

&&

.HYDROLOGY...
Issued at 555 AM CDT Fri Aug 15 2025

Several rounds of storms are anticipated to move through the region
beginning this evening and continuing through early next week.
A very moist airmass in place will be conducive for heavy
rainfall with precipitable waters of 1.75" to 2", nearing the
SPC climatological maximum at KDVN. As a result, widespread
rainfall amounts of 1-3", with locally higher amounts where
storms frequent are anticipated through Sunday. Additionally,
given the moisture-rich airmass, rainfall rates within heavier
storms of 1-2"/hr or greater will be possible which may
contribute to localized flash flooding. Recent HEFS guidance has
some low-end probabilities (5-25% chance) to reach flood stage
on many area rivers, however this is likely a result of lower
confidence on where storms will develop and which basins will be
impacted.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Barendse
AVIATION...Naylor
HYDROLOGY...Naylor
Hazardous weather outlook, Aug 15, 3:18 PM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
418 PM CDT Fri Aug 15 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
418 PM CDT Fri Aug 15 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered storms will track across the area into the evening. A
few could be severe with a large hail and damaging wind threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of showers and storms continue this weekend into Monday
with the threat for heavy rainfall and localized flash flooding.
Strong to severe storms cannot be ruled out during this period.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Special weather statement, Aug 15, 7:19 PM CST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
819 PM CDT Fri Aug 15 2025

WIZ034-042>044-160215-
Juneau WI-Jackson WI-Adams WI-Monroe WI-
819 PM CDT Fri Aug 15 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN JACKSON...
NORTHWESTERN JUNEAU...ADAMS AND NORTHEASTERN MONROE COUNTIES THROUGH
915 PM CDT...

At 819 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 13 miles northeast of Tomah, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Necedah around 835 PM CDT.
  Friendship around 900 PM CDT.

Other locations impacted by this storm include New Miner, Highways 13
And 21, The Necedah Wildlife Refuge, County Roads G And O, County
Roads G And M, Cutler, The Meadow Valley Flowage, Highway 13 And
County E, Shennington, and County Roads C And G.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Wisconsin.

&&

LAT...LON 4402 9041 4425 9041 4424 8960 4385 8960
TIME...MOT...LOC 0119Z 284DEG 34KT 4413 9033

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rieck
Local storm report, Aug 15, 7:35 PM CST, 4 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
835 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     Hail             Mondovi                 44.57N 91.67W
08/15/2025  M0.25 Inch       Buffalo            WI   Public

&&

JSB
Local storm report, Aug 15, 7:36 PM CST, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
836 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Tstm Wnd Gst     Stockton                44.03N 91.77W
08/15/2025  M50 MPH          Winona             MN   Public

&&

JSB
Special weather statement, Aug 15, 11:31 PM CST, 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1231 AM CDT Sat Aug 16 2025

IAZ009>011-160615-
Winneshiek IA-Howard IA-Allamakee IA-
1231 AM CDT Sat Aug 16 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HOWARD...WEST
CENTRAL ALLAMAKEE AND WINNESHIEK COUNTIES THROUGH 115 AM CDT...

At 1230 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Decorah to near Cresco.
Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Decorah and Ridgeway around 1235 AM CDT.
  Protivin around 1240 AM CDT.
  Spillville around 1245 AM CDT.
  Calmar around 1250 AM CDT.

Other locations impacted by these storms include Vernon Springs
County Park, Hanover, State Road 9 And County X 20, Vernon Springs,
Bonair, Nordness, County Roads V 58 And A 46, Lake Meyer County Park,
Burr Oak, and Bluffton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4349 9192 4333 9140 4308 9198 4317 9208
      4321 9208 4321 9214 4338 9234
TIME...MOT...LOC 0530Z 299DEG 26KT 4339 9186 4331 9214

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Naylor

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winneshiek

When
August 16, 12:13 AM CST
Where
Winneshiek County, 1.01 mi E of Calmar
Measured
1 in hail
Reported by
Public
Coordinates
43.180, -91.860

The public reported quarter sized hail near Calmar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288997.